Texas, 2011

Tornado and Hail in Texas, March 19, 2011

March 19, 2011 · NWS LUB · 14 events in 4 counties and zones

A series of three supercell thunderstorms impacted the central South Plains of west Texas during the late afternoon and evening hours of the 19th. The initial storm erupted near the intersection of a dryline and warm front over Hockley and Lubbock Counties shortly before 17:00 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A series of three supercell thunderstorms impacted the central South Plains of west Texas during the late afternoon and evening hours of the 19th. The initial storm erupted near the intersection of a dryline and warm front over Hockley and Lubbock Counties shortly before 17:00 CST. This storm quickly became supercellular, and produced large hail and a brief tornado as it tracked east-northeastward over southern Hale and Floyd Counties. Additional supercells developed near the same surface features through the evening hours. One storm produced a swath of damaging hail over portions of Lubbock County, including near Shallowater where very large hail up to the size of baseballs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 1:37 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 19, 1:37 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT SAT MAR 19 2011

.SHORT TERM...
UA LOW OFF THE COAST OF OREGON CONTINUED TO DIG SSE AND THUS INDUCED
SW FLOW ALOFT ACROSS THE SOUTHERN PLAINS. LOOKING AT THE SFC...THE
COLD FRONT THAT MOVED SOUTH ACROSS THE CWA YESTERDAY MORNING SHOWED
SIGNS OF A SLOW RETREAT NORTH...AS IT WAS SPATIALLY DISTRIBUTED NEAR
AN WEST OF ASPERMONT TO SNYDER TO SEMINOLE LINE PER 20Z METAR
ANALYSIS. THUS ISENTROPIC UPGLIDE SOUTH OF THE FRONTAL ZONE AND
UPSLOPE SFC WINDS AIDED IN ISOLATED SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE SOUTH PLAINS...MAINLY ACROSS SOUTHERN /NEAREST THE
FRONTAL BOUNDARY/ AND EASTERN ZONES. A DRYLINE WAS SHAPING UP ACROSS
EASTERN NEW MEXICO...AS SOME BUBBLING CU COMMENCED NEAR SANTA FE NEW
MEXICO TO DELL CITY TEXAS. BROKEN TO OVERCAST CLOUD DECKS CONFINED
TEMPS TO THE 50S AND 60S /WITH A FEW LOWER 70S SE/ ACROSS THE SOUTH
PLAINS. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE IF SKIES CONTINUE
TO BREAK. THUS SOME STORMS COULD PULSATE TOWARDS STRONGER LEVELS DUE
TO DAYTIME DESTABILIZATION.

BIT OF DISCREPANCY EXISTS AMONGST MODELS IN REGARDS TO PRECIP
EVOLUTION LATER THIS EVENING AND TONIGHT. THE NAM SOLUTION RETREATS
THE FRONTAL BOUNDARY TO NEAR THE NORTHEASTERN ZONES THIS LATE THIS
AFTERNOON/EARLY THIS EVENING...WITH BEST PRECIP DEVELOPING ALONG AND
EAST OF THE BOUNDARY. MODEL SOUNDINGS EXHIBITED A CAPPING INVERSION
ALBEIT WEAKENING AS LAPSE RATES STEEPEN WITH TIME...IN ADDITION TO
MID-LEVEL INSTABILITY WITH PROGGED CAPE VALUES AOA 1500 J/KG ACROSS
THE AFOREMENTIONED AREA AND SOUTHERN LOCALES.
CONCURRENTLY...GENERALLY WEAK VORT MAX ENERGY EMBEDDED IN THE FLOW
ALOFT IS PROGGED TO SWING NORTHEAST ACROSS THE SOUTHERN TEXAS
PANHANDLE AND NORTHERN SOUTH PLAINS WHICH MAY AID IN PROVIDING
MESOSCALE FORCING FOR ASCENT PER THE NAM. FURTHERMORE THE NAM
SOLUTION EXHIBITED A SHARPENING DRYLINE AS IT EDGES EASTWARD NEAR
THE TEXAS/NEW MEXICO BORDER TONIGHT...WHICH WILL AID TO DRAW DRIER
AIR /AND POSSIBLY STORMS ALTHOUGH THE NAM KEEPS IT DRY/ CLOSER TO
THE REGION. THUS BEST PRECIP APPEARS TO SHIFT TO THE SOUTHEASTERN
TEXAS PANHANDLE/ROLLING PLAINS TONIGHT...COINCIDING WITH THE
RETREATING BOUNDARY...BEST LLJ /35-40 KTS/ AND MID-LEVEL INSTABILITY
/AOA 1500 J/KG/. THE GFS SOLUTION ALSO DISPLAYS A RETREATING FROPA
BUT AT A SLIGHTLY SLOWER PACE...AS IT IS SPATIALLY DISTRIBUTED
ACROSS NORTHERN ZONES BY THIS EVENING. PRECIP IS ALSO SHOWN ALONG
THE FRONTAL ZONE IN ADDITION TO CONVECTIVE SIGNALS FARTHER SOUTH AND
WEST ALONG AND EAST OF A DRYLINE LATE TONIGHT. HENCE...THE GFS
SOLUTION PUSHES THE DRYLINE FARTHER EAST TO THE FAR WESTERN
ZONES...WHILE CONCURRENTLY A SLIGHTLY STRONGER DEPICTED UA VORT MAX
SWINGS ACROSS THE NORTHERN AND NORTHWESTERN ZONES. QPF SIGNALS
PREVAILS THROUGH EARLY SUNDAY MORNING ACROSS ALL BUT THE FAR WESTERN
ZONES...AS PWATS NEAR 1.00 ACROSS LOCALES OFF THE CAPROCK PER
SOUNDINGS. CURRENT THINKING IS THAT THE NAM IS TOO DRY AND THE GFS
PERHAPS TOO WET AND WILL LEAN TOWARDS A BLEND OF THE SOLUTIONS.
THUS...WILL MAINTAIN MENTIONABLE POPS THROUGH EARLY SUNDAY MORNING
WITH BEST POPS SHIFTING EAST AND NORTH WITH TIME.

MODEL SOUNDINGS DISPLAYED THE RE-ESTABLISHMENT OF LOW LEVEL
MOISTENING AS THE LLJ RAMPS UP OVERNIGHT...HINTING AT THE
DEVELOPMENT OF LOW CLOUDS AND POSSIBLE FOG PRODUCTION BY SUNDAY
MORNING. BY SUNDAY AFTERNOON SFC LEE TROUGHING WILL DEVELOP NW OF
THE REGION...THUS INDUCING BREEZY SOUTH TO SOUTHWESTERLY SFC WINDS.
AS A RESULT...THE DRYLINE WILL PUSH EASTWARD NEARING THE EDGE OF THE
CAPROCK AND AID TO TRANSPORT DRIER AIR ESPECIALLY ACROSS LOCALES ON
THE CAPROCK. AS MID TO UPPER LEVEL THICKNESS VALUES INCREASE...TEMPS
ARE ANTICIPATED TO WARM INTO THE LOWER TO MID 80S. THUS ABOVE
NORMAL TEMPS AND DOWNSLOPING WIND CONDITIONS WILL DROP RELATIVE
HUMIDITY VALUES TO BETWEEN 10 TO 15 PERCENT ACROSS CENTRAL AND
WESTERN ZONES. EXPECTED LACK OF SIGNIFICANT RAINFALL ACROSS THE SAID
AREA COMBINED WITH DRY FUELS AND THE ABOVE PARAMETERS WILL VALIDATE
INCREASED FIRE WEATHER CONCERNS. ONLY MITIGATING FACTOR WILL BE
20-FOOT WINDS AS SPEEDS ARE ANTICIPATED TO REMAIN BELOW CRITICAL
VALUES. HAVE KEPT POPS BELOW MENTIONABLE LEVELS ATTM FOR SUNDAY
AFTERNOON DUE TO A CAPPING INVERSION PER SOUNDINGS AND A SLIGHTLY
DIFFUSED/NON-SHARPENED DRYLINE.

&&

.LONG TERM...
THE MAIN FOCUS IN THE EXTENDED REMAINS ON THE UL TROF AND ASSOCIATED
FIRE WX CONCERNS FOR TUE. HOWEVER...MODELS HAVE INCREASED THE LOW
LVL MOISTURE SOME WITH THE LATEST RUN. THIS MAKE SENSE GIVEN THE
AMOUNT OF PACIFIC MOISTURE ALREADY PUSHING ONSHORE WITH THIS SYSTEM.
THAT BEING SAID THOUGH THE DRYLINE WILL NOT BE AS PRONOUNCED ACROSS
THE FA THERE REMAINS ENOUGH DRY AIR BEHIND IT AFTER MIDDAY TUE FOR
ELEVATED FIRE CONCERNS. OVER THE LAST COUPLE OF RUNS GUIDANCE HAS
FINALLY INCREASED WIND SOME...THOUGH THE MEX DID DROP A MPH OR SO
THIS LATE RUN DUE IN PART SLIGHTLY MORE MOISTURE EXPECTED.
ALSO...SOUNDING PROFILES DON/T EXTEND THE STEEP LAPSE RATES AS FAR
INTO THE MID LVLS AS IN PREVIOUS RUNS. AS THE UL TROF EXITS THE
REGION A DRY COLD FRONT WILL PUSH THRU THE AREA ON WED...WITH RETURN
FLOW BACK BY THU AS UL FLOW BECOMES MORE ZONAL. ALSO...THU THE LEE
TROF/DRYLINE DEVELOPS AS A SHORTWAVE PUSHES ACROSS THE NRN PLAINS.
AS THIS WAVE PROPAGATES EWARD THE DRYLINE WILL SLIDE INTO THE ERN
ROLLING PLAINS BEFORE THE NEXT COLD FRONT BACKDOORS INTO THE SRN
PANHANDLES. THIS SHOULD KEEP MOST TSTM DEVELOPMENT E OF THE AREA
WHERE LESS OF A CAP EXIST. THOUGH...AS THE FRONT PUSHES SWARD AND
LOW LVL MOISTURE INCREASE THERE IS SOME POTENTIAL FOR PRECIP
MAINLY OFF THE CAPROCK. HOWEVER...WILL CONTINUE A DRY EXTENDED
FORECAST AS CONFIDENCE REMAINS LOW.

MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        44  80  44  79  46 /  20   0   0   0   0
TULIA         48  80  47  79  49 /  30  10   0   0   0
PLAINVIEW     49  79  48  79  50 /  30  10   0   0   0
LEVELLAND     48  82  50  82  51 /  20   0   0   0   0
LUBBOCK       51  83  52  82  53 /  30  10  10  10  10
DENVER CITY   49  83  52  83  53 /  30   0  10   0  10
BROWNFIELD    50  83  51  83  53 /  30   0  10  10  10
CHILDRESS     53  81  52  81  52 /  30  10  10  10  10
SPUR          52  81  52  83  53 /  30  10  10  10   0
ASPERMONT     55  84  56  83  56 /  20  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/40
Hazardous weather outlook, Mar 19, 4:03 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT SAT MAR 19 2011

TXZ021>044-202215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
503 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. A FEW STORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THE
CAPROCK SUNDAY AFTERNOON AND WEST OF THE INTERSTATE 27 AND HIGHWAY
87 CORRIDOR MONDAY AFTERNOON. ON TUESDAY...WARM...DRY AND BREEZY
CONDITIONS ARE EXPECTED TO SPREAD ACROSS THE ENTIRE OUTLOOK AREA
BRINGING A GREATER THREAT OF CRITICAL FIRE WEATHER CONDITIONS.

In the hours before

Special weather statement, Mar 19, 4:32 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT SAT MAR 19 2011

TXZ028-029-034-035-192300-
HALE-HOCKLEY-LAMB-LUBBOCK-
532 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LUBBOCK...LAMB  AND
HALE  COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
WEST OF ABERNATHY TO 20 MILES SOUTHWEST OF ABERNATHY...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS TO 50 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MCZ

The radar

The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Hockley

When
March 19, 4:41 PM CST
Where
Hockley County, 1 mi SE of Anton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.810, -102.158

Hail, Lubbock

When
March 19, 4:49 PM CST
Where
Lubbock County, 9 mi NNW of Shallowater
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.800, -102.040

A storm chaser reported golfball size hail along Farm to Market Road 179 in extreme northwestern Lubbock County.

Tornado, Hale

When
March 19, 6:03 PM CST
Where
Hale County, 7 mi NE of Abernathy
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
33.902, -101.764

Skywarn storm spotters and chasers observed a brief tornado northeast of Abernathy shortly after 18:00 CST. Witnesses described a funnel cloud that extended three-quarters of the way to the ground beneath a ragged wall cloud. Dust was seen rotating on the ground beneath the visible funnel. No damage was reported.

Hail, Hockley

When
March 19, 6:42 PM CST
Where
Hockley County, Levelland
Measured
0.88 in hail
Reported by
Public
Coordinates
33.580, -102.370

Hail, Hockley

When
March 19, 6:45 PM CST to 6:46 PM CST
Where
Hockley County, Levelland
Measured
1.75 in hail
Reported by
Public
Coordinates
33.580, -102.370

Multiple public reports of large hail that ranged in size from nickels to golfballs were received between 18:42 CST and 18:46 CST in Levelland. No damage was reported.

Hail, Floyd

When
March 19, 6:57 PM CST
Where
Floyd County, 4 mi S of Lockney
Measured
1 in hail
Reported by
Public
Coordinates
34.062, -101.430

The public reported quarter size hail along Farm to Market Road 378 south of Lockney.

Hail, Hale

When
March 19, 7:25 PM CST to 7:35 PM CST
Where
Hale County, 1 mi S of Plainview to Plainview
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.185, -101.700

Reports of quarter size hail were received along a swath on the east side of the city |of Plainview between 19:25 CST and 19:35 CST.

Hail, Hockley

When
March 19, 7:28 PM CST
Where
Hockley County, 2 mi NE of Smyer
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.600, -102.145

Storm chasers reported golfball size hail near Smyer. No damage was reported.

Hail, Lubbock

When
March 19, 7:43 PM CST
Where
Lubbock County, Shallowater
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.680, -101.980

Hail, Lubbock

When
March 19, 7:54 PM CST to 8:18 PM CST
Where
Lubbock County, Shallowater to 6 mi NE of Lubbock
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.680, -101.980

A supercell storm moved east-northeast from Hockley County and produced large hail along a swath from Shallowater to Lubbock's Preston Smith International Airport. Numerous reports of hail as large as golfballs, and briefly larger, were received. Minor damage to vehicles was reported.

Hail, Lubbock

When
March 19, 7:58 PM CST
Where
Lubbock County, 1 mi E of Shallowater
Measured
2.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
33.680, -101.963

The public reported baseball size hail just east of Shallowater shortly before 20:00 CST. One residence suffered damage when a skylight was broken by the hail. Damage to several roofs was additionally reported.

Hail, Hale

When
March 19, 9:13 PM CST to 9:47 PM CST
Where
Hale County, Abernathy to 2 mi WNW of Petersburg
Measured
1 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
33.830, -101.850

Storm chasers initially reported that quarter size hail had covered the ground in Abernathy at 21:13 CST. A swath of large hail accompanied the parent storm east-northeastward to near Petersburg through 21:47 CST. The Texas Tech University West Texas Mesonet site northeast of Abernathy was severely damaged by the hail.

Heavy Rain, Lubbock

When
March 19, 9:30 PM CST to 10:30 PM CST
Where
Lubbock County, 2 mi W of Abernathy
Reported by
Trained Spotter
Coordinates
33.830, -101.885

Storm spotters reported that locally heavy rainfall associated with the severe storms resulted in water which briefly covered portions of Farm to Market Road 597 west of Abernathy.

Hail, Floyd

When
March 19, 10:20 PM CST
Where
Floyd County, Floydada
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.980, -101.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279609, 279610, 279611, 279612, 279613, 279614, 279617, 279620, 279623, 279622, 279634, 279635, 279637, 279636.